Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 9, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2014, 4:35 PM CDT for Val Verde County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2014, 4:35 PM CDT (21:35 UTC)
- Expired
- Apr 3, 2014, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 122 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
841
WUUS54 KEWX 032135
SVREWX
TXC465-032215-
/O.NEW.KEWX.SV.W.0009.140403T2135Z-140403T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 PM CDT THU APR 3 2014
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAL VERDE COUNTY...
* UNTIL 515 PM CDT.
* AT 430 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED 13 MILES WEST OF JUNO...AND MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR ONE QUARTER SIZE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3030 10084 3029 10071 2999 10070 2995 10150
3018 10150
TIME...MOT...LOC 2135Z 258DEG 22KT 3012 10129
$$2 follow-up statements
135
WWUS54 KEWX 032148
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CDT THU APR 3 2014
TXC465-032215-
/O.CON.KEWX.SV.W.0009.000000T0000Z-140403T2215Z/
VAL VERDE TX-
448 PM CDT THU APR 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR VAL VERDE COUNTY...
AT 443 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED 10 MILES WEST OF JUNO...MOVING EAST AT 25 MPH. LATEST RADAR
IMAGES SHOW THE STORM INTENSIFYING WHILE A SECONDARY STORM IS
FORMING TO THE SOUTHWEST OF THE MAIN STORM. CONDITIONS ARE FAVORABLE
FOR THESE STORMS TO CONTINUE DEVELOPING FOR MUCH OF THIS AFTERNOON
AND PART OF THE EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR UP TO ONE INCH SIZE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3030 10084 3029 10071 2999 10070 2995 10150
3018 10150
TIME...MOT...LOC 2144Z 258DEG 22KT 3013 10123
$$
OB130
WWUS54 KEWX 032204
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 PM CDT THU APR 3 2014
TXC465-032215-
/O.CON.KEWX.SV.W.0009.000000T0000Z-140403T2215Z/
VAL VERDE TX-
504 PM CDT THU APR 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR VAL VERDE COUNTY...
AT 458 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL OVER THE JUNO
AREA. POCKETS OF HEAVY RAIN ARE POSSIBLE WITH THIS STORM. THIS
STORM WAS LOCATED NEAR JUNO...MOVING EAST AT 25 TO 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR BRIEF HEAVY RAINS AND UP TO ONE INCH SIZE HAIL...AND
DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3030 10084 3029 10071 2999 10070 2995 10150
3018 10150
TIME...MOT...LOC 2201Z 258DEG 25KT 3015 10110
$$
OBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:23 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 3, 3:23 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 323 PM CDT THU APR 3 2014 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... DRY LINE MUCH DELAYED IN ITS EASTWARD PROGRESS THIS AFTERNOON... THEREFORE CHANCES FOR CONVECTION WILL BE FURTHER WEST AND LINGER LONGER INTO THIS EVENING AND OVERNIGHT HOURS THAN PREVIOUS THINKING. HAVE ALREADY UPDATED FORECAST TO INCLUDE SLIGHT CHANCE POPS FOR ISOLATED STORMS ACROSS THE WESTERN CWA WITH THE DRY LINE. SPC IS MONITORING TRENDS FOR POSSIBLE WATCH IF DEVELOPING CONVECTION NEAR OZONA BECOMES MORE ORGANIZED. WILL TAPER POPS OFF FROM THE WEST THIS EVENING WITH MORE ORGANIZED LINE OF CONVECTION ACROSS THE BACKBUILDING INTO THE NRN AND EASTERN COUNTIES ALONG AND EAST OF THE I35 CORRIDOR...WITH THE MENTION OF POSSIBLY SEVERE EAST OF I35. MODELS HAVE TRENDED TOWARD MORE CONVECTIVE DEVELOPMENT OVER THE SOUTHWEST COUNTIES LATER THIS EVENING AND INTO THE EARLY MORNING HOURS AND HAVE THEREFORE ADDED POPS THERE AS WELL. OTHERWISE CLEARING THE WEST AND MUCH COOLER TONIGHT. WILL CONTINUE TO MENTION ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS BEHIND THE DRY LINE THIS EVENING. NOT AS WARM AND DRIER FRIDAY WITH THE DRY SURFACE RIDGE OVER SOUTH TEXAS. RETURN FLOW QUICKLY RESUMES FRIDAY NIGHT AS THE SURFACE RIDGE SLIDES EAST...BUT REMAINING COOL AND DRY. && .LONG TERM (SATURDAY THROUGH THURSDAY)... RAIN CHANCES QUICKLY RETURN SATURDAY INTO SATURDAY NIGHT AND SUNDAY AS SHORT WAVE ACTIVITY INTERACTS WITH A RETURNING WARM FRONT AND DEEPENING MOISTURE ACROSS THE REGION. HAVE INCLUDED CHANCE TO GOOD CHANCE OF SHOWERS/STORMS ACROSS THE CWA FOR THE SATURDAY INTO SUNDAY...WITH BEST CHANCES PEAKING SATURDAY NIGHT/EARLY SUNDAY AS THE UPPER TROUGH AXIS PUSHES EASTWARD ACROSS TX. SOME RESIDUAL SHORT WAVE ENERGY IN THE NWLY FLOW COULD GENERATE A FEW SHOWERS OVER THE NERN COUNTIES SUNDAY EVENING INTO MONDAY AND HAVE INCLUDED SLIGHT CHANCE POPS. MUCH DRIER-COOLER NWLY FLOW DOMINATES MONDAY NIGHT INTO TUESDAY...WITH A WARMING TREND WEDNESDAY INTO THURSDAY...BUT CONTINUED DRY. .FIRE WEATHER... ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS POSSIBLE WEST OF HIGHWAY 281 THIS EVENING AS THE DRYLINE MIXES EAST WITH VERY LOW HUMIDITIES AND GUSTY WESTERLY WINDS. ELEVATED FIRE WEATHER CONDITIONS FRIDAY AFTERNOON ALONG AND WEST OF I-35. HUMIDITIES AND WINDS WILL BE LOWER IN THE WEST WITH HUMIDITIES AND WINDS HIGHER IN THE EAST. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO WESTERN AREAS SUNDAY AFTERNOON INTO THE EVENING DUE TO LOW HUMIDITIES AND BREEZY WINDS. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY THROUGH THURSDAY AFTERNOONS ACROSS THE WESTERN AREAS DUE TO LOW HUMIDITIES AND INCREASING SOUTHERLY WINDS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 55 74 52 67 54 / 30 - - 40 40 AUSTIN BERGSTROM INTL AIRPORT 55 75 49 68 53 / 30 - - 40 40 NEW BRAUNFELS MUNI AIRPORT 57 76 50 67 52 / 30 - - 30 40 BURNET MUNI AIRPORT 51 73 47 67 52 / 20 0 - 30 40 DEL RIO INTL AIRPORT 56 81 56 74 57 / 10 - 10 20 30 GEORGETOWN MUNI AIRPORT 52 72 48 66 52 / 30 - - 30 40 HONDO MUNI AIRPORT 57 80 53 71 56 / 20 - - 20 40 SAN MARCOS MUNI AIRPORT 56 75 50 67 52 / 30 - - 40 40 LA GRANGE - FAYETTE REGIONAL 58 74 51 67 55 / 40 - 10 50 40 SAN ANTONIO INTL AIRPORT 58 77 54 69 56 / 30 - - 30 40 STINSON MUNI AIRPORT 60 78 53 69 57 / 30 - - 30 40 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...99 SYNOPTIC/GRIDS...01/08 PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 3, 4:16 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 416 PM CDT THU APR 3 2014 TXZ171>173-183>194-202>209-217>225-228-042130- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 416 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT... THERE IS CHANCE OF STRONG THUNDERSTORMS DEVELOPING ACROSS PORTIONS OF SOUTH CENTRAL TEXAS LATE THIS AFTERNOON THROUGH THIS EVENING. THERE IS A SLIGHT RISK OF A FEW OF THESE STORMS BECOMING SEVERE WITH HAIL IN EXCESS OF AN INCH AND WIND GUSTS GREATER THAN 55 MPH. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING FOR THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS AS THE DRY LINE SLOWLY MOVES EAST AND LOWERS HUMIDITY VALUES. WINDS WILL BE BREEZY BEHIND THE DRY LINE WHICH MAY REACH CRITICAL LEVELS FOR AN HOUR OR TWO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY AFTERNOON ALONG AND WEST OF I-35. HUMIDITIES AND WINDS WILL BE LOWER IN THE WEST...WITH HUMIDITIES AND WINDS HIGHER IN THE EAST. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO WESTERN AREAS SUNDAY AFTERNOON INTO EVENING DUE TO LOW HUMIDITIES AND BREEZY WINDS. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAY AFTERNOONS ACROSS THE WESTERN AREAS DUE TO LOW HUMIDITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE.
In the hours before
Special weather statement, Apr 3, 4:10 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 PM CDT THU APR 3 2014
TXZ183-032200-
VAL VERDE-
410 PM CDT THU APR 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 500 PM
CDT...
AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF PANDALE...OR 19 MILES WEST OF
JUNO...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN. STORMS WILL CONTINUE TO DEVELOP
ACROSS THIS AREA AS A DRY-LINE PUSHES TO THE EAST FOR THE REMAINDER
OF THIS AFTERNOON.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
JUNO...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3030 10141 3030 10075 3015 10073 3007 10152
3024 10157
TIME...MOT...LOC 2108Z 256DEG 16KT 3018 10139The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 4:10 PM CDT | Special Weather Statement | EWX | Val Verde | 50 min |
| Apr 3, 5:42 PM CDT | Special Weather Statement | EWX | Val Verde | 33 min |
| Apr 3, 6:16 PM CDT | Special Weather Statement | EWX | Edwards | 29 min |
| Apr 3, 6:27 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 48 min |
| Apr 3, 6:46 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.